I take split dose of Levemir - 4 units at night and 5 in the morning. My morning readings are about 110-120. My endo said I should try to adjust my basal to have a fasting BG of about 90.
Last night I went to bed with 97. I measured at 4AM and it was about the same. Then at 5 it went up to 110. I attribute this to DP.
Would raising my night-time basal prevent this - or would it cause my BG to go lower during the night? It seems to me like the wrong thing to do, since my BG is holding steady overnight, and that's how basal is supposed to work, isnt it? I would actually be afraid to do that.

Views: 107

Reply to This

Replies to This Discussion

Generally, Levemir peaks at about 8-10 hours after injection. Thus a nightime shot at 10pm would peak around 6am. So it is the nighttime injection that should be increased if you need to lower your waking number. The compromise is that you want to avoid nighttime hypos. You should average your numbers over a period of days, or better for a week in order to make better informed changes. Our day to day variations are just too much.

But I have to be honest, most of us who depend on insulin would kill for your numbers. And you need to confirm with your endo if he meant that you should have a morning waking number target of 90 mg/dl or that you should have a fasting target of 90 mg/dl between meals. This can be a big difference.

I agree with Brian that those seem like decent numbers and the 110 wouldn't get me too riled up but I also understand that having "flat" mean "flat" rather than "almost flat" is something to think about. I would think another unit might be a shade too much. I don't usually like to make adjustments more than about 10-20% and a whole unit would be a bit more than that. Can you get 1/2 unit somehow? It's not as precise with a syringe but there are syringes with smaller increments. That's how I'd try to check your theory.

"?" just try changing when you take your PM basal. I always had to wait until 10pm, 10:30 was even better or I ran the risk of drifting too low and my morning numbers would be high...I agree with Brian timing is the key.

I have heard that overnight blood sugars should stay within 30 points up or down, and that's considered "flat." So your numbers seem great to me.

When I was on shots I had major problems with the dawn phenomenon and the only way to control it was to get up at 3:00 AM and give myself a few units of Humalog. But I would go to bed with numbers of 100, be 100 at 3:00 AM, and be 250 by the time I woke up at 6:00 or 7:00 AM, so it was much more of a rise.

I have dawn phenomenon but I wake up with BG in the 200's...Through trial and error I found NPH insulin is my answer. I really am unsure why having BG between 110-120 is not ideal. Your clearly in the normal range and upping your dosage may result in over night lows...

RSS

Advertisement



REsources

From the Diabetes Hands Foundation blog...

An eye opening experience at @CWDiabetes!

Last month, I had one of the most amazing experiences I have had with technology since I have been living with diabetes. It happened at the Focus On Technology conference organized by Children With Diabetes in Los Angeles (the first Read on! →

World Diabetes Day at REALM Charter School

REALM Charter is a middle school full of amazing young people eager to learn about World Diabetes Day. Team DHF spent the day with over 300 students and taught them about the Big Blue Test and what they can do Read on! →

Diabetes Hands Foundation Team

DHF TEAM

Manny Hernandez
(Co-Founder, Editor, has LADA)

Emily Coles
(Head of Communities, has type 1)

Mila Ferrer
(EsTuDiabetes Community Manager, mother of a child with type 1)

Mike Lawson
(Head of Experience, has type 1)

Corinna Cornejo
(Development Manager, has type 2)

Desiree Johnson  (Administrative and Programs Assistant, has type 1)

DHF VOLUNTEERS


Lead Administrator

Brian (bsc) (has type 2)


Administrators

Lorraine (mother of type 1)
Marie B (has type 1)

DanP (has Type 1)

Gary (has type 2)

David (has type 2)

 

LIKE us on Facebook

Spread the word

Loading…

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information: verify here.

© 2014   A community of people touched by diabetes, run by the Diabetes Hands Foundation.

Badges  |  Contact Us  |  Terms of Service